Case 18 – A Rapid Drop

Case #18: A Rapid Drop
Author: Brendan Devine, MD
Peer Reviewer: Michael Nelson, MD

A 5 year old male is brought into the ED by his father after being found limp and unresponsive at home. His past medical history is significant for ADHD which is treated currently with methylphenidate and clonidine. The patient had received his AM dose just one hour prior to presentation. The father denies any change in dose or the child having access to other medications. The exam is notable for a pale and listless child that responds to noxious stimuli and has miotic pupils.

Vitals: Temp: 94, HR: 52, RR: 40, BP: 147/97, O2 Sat: 94% on RA.

After your initial assessment the patient’s blood pressure drops to 75/35 and the patient develops severe respiratory depression.

What toxic ingestion are you concerned about at this time?
What is your initial management of this patient?
What is the typical onset of action for this drug?
What other medications are in this class of drugs?
What is the most common symptom from rapid clonidine withdrawal?
What is the disposition of these patients?

References:

Ahmad SA, Scolnik D, Snehal V, et al. Use of Naloxone for Clonidine Intoxication in the Pediatric Age Group: Case Report and Review of the Literature. Am J Ther. 2013 Jun 18.

Anderson RJ, Hart GR, Crumpler CP, et al. Clonidine overdose: report of six cases and review of the literature. Ann Emerg Med. 1981 Feb;10(2):107-12.

Farooqi M, Seifert S, Kunkel S, et al. Toxicity from a clonidine suspension. J Med Toxicol. 2009 Sep;5(3):130-3.

Romano MJ, Dinh A. A 1000-fold overdose of clonidine caused by a compounding error in a 5-year-old child with attention-deficit/hyperactivity disorder. Pediatrics. 2001 Aug;108(2):471-2.

Return to Case List